Alert archive / Pennsylvania / Red Flag Warnings in 2015

Red Flag Warning 2, NWS Binghamton, NY

May 4, 20157 counties in Pennsylvania

NWS Binghamton, NY issued this red flag warning at May 4, 2015, 3:22 AM EDT for 7 counties in Pennsylvania. It took effect at May 4, 2015, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2015, 3:22 AM EDT (07:22 UTC)
In effect from
May 4, 2015, 1:00 PM EDT
Expired
May 4, 2015, 7:00 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY

Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2015-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2015-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2830 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WWUS81 KBGM 040722
RFWBGM

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 AM EDT MON MAY 4 2015


NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-042300-
/O.UPG.KBGM.FW.A.0002.150504T1600Z-150505T0000Z/
/O.NEW.KBGM.FW.W.0002.150504T1700Z-150504T2300Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
322 AM EDT MON MAY 4 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR HIGH FIRE DANGER FOR ALL OF CENTRAL NEW YORK
AND NORTHEAST PENNSYLVANIA...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A RED FLAG
WARNING FOR HIGH FIRE DANGER...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA...ALL OF CENTRAL NEW YORK AND NORTHEAST
  PENNSYLVANIA. 

* TIMING...THIS AFTERNOON INTO EARLY EVENING.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...25 TO 30 PERCENT.

* TEMPERATURES...IN THE UPPER 70S TO LOWER 80S.

* LIGHTNING...THUNDERSTORMS ARE NOT EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MUNDSCHENK
1 follow-up statement
110 
WWUS81 KBGM 041502
RFWBGM

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1102 AM EDT MON MAY 4 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-042300-
/O.CON.KBGM.FW.W.0002.150504T1700Z-150504T2300Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1102 AM EDT MON MAY 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

* AFFECTED AREA...ALL OF CENTRAL NEW YORK AND NORTHEAST
  PENNSYLVANIA.

* TIMING...THIS AFTERNOON INTO EARLY EVENING.

* WINDS...SOUTHWEST 10 TO 20 MPH...WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS AROUND 20 PERCENT.

* TEMPERATURES...FROM THE UPPER 70S TO MID 80S.

* LIGHTNING...THUNDERSTORMS ARE NOT EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at May 4, 12:52 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 4, 12:52 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1252 AM EDT MON MAY 4 2015

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE BUILDING INTO THE NORTHEAST WILL BRING
FAIR SKIES, WARM AIR, AND PLEASANT SPRING WEATHER TO NEW YORK AND
PENNSYLVANIA THROUGH THE DAY MONDAY. A COLD FRONT WILL PUSH
SCATTERED SHOWERS ACROSS THE REGION MONDAY NIGHT CONTINUING
THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
830 PM EDT UPDATE...
NO MAJOR CHANGES WERE MADE THE PREVIOUS FORECAST. FORECAST IS IN
GOOD SHAPE. FOR MORE INFORMATION PLEASE READ THE PREVIOUS FORECAST
DISCUSSION BELOW.

PREVIOUS FORECAST DISCUSSION...
DAYTIME HEATING HAS ONCE AGAIN BROUGHT SOME FAIR WEATHER CU WHICH
WILL DIMINISH THIS EVENING WITH THE LOSS OF HEATING. OTHERWISE,
RETURN FLOW AROUND A HIGH TO THE SOUTH WILL BRING A CONTINUING
WARMING TREND INTO MONDAY. SKIES WILL BE MAINLY CLEAR TONIGHT WITH
LOWS GENERALLY RANGING FROM THE MID 40S TO MID 50S...COOLEST OVER
THE CATSKILLS.

FOR MONDAY, STILL EXPECTING A VERY WARM, BREEZY DAY AS SW FLOW
STRENGTHENS AHEAD OF AN APPROACHING COLD FRONT. AS 850 MB TEMPS
WILL BE WARMER THAN TODAY AND AROUND THE 13 C MARK GENERALLY
EXPECTING HIGHS IN THE UPPER 70S TO LOW 80S. CONCERN DURING THE
DAY TOMORROW WILL BE FIRE WEATHER CONDITIONS AS RH VALUES WILL BE
DROPPING TO BELOW 30 PERCENT WITH WINDS GUSTING 20 TO 25 MPH. A
FIRE WEATHER WATCH IS NOW IN EFFECT FOR ALL ZONES FOR MONDAY
AFTERNOON INTO THE EARLY EVENING. THIS IS FURTHER DISCUSSED IN
FIRE WEATHER SECTION BELOW. OTHERWISE, DRY AND SUNNY WEATHER WILL
GIVE WAY TO INCREASING AFTERNOON CLOUDS FROM THE N/W MONDAY
AFTERNOON. HOWEVER CHANCE OF ANY SHOWERS IS MINIMAL AS PROFILES
OVER THE AREA WILL BE QUITE DRY ALONG WITH LACK OF FORCING. ONLY
OVER THE N/W FRINGES OF THE CWA FROM NORTHERN STEUBEN INTO YATES
COUNTIES EAST THROUGH SYRACUSE WILL THERE BE A LATE DAY CHANCE OF
SHOWERS ALONG A LOW LEVEL CONVERGENCE ZONE AS MAIN FRONTAL
SHOWERS HOLD OFF UNTIL AFTER SUNSET...

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
COLD FRONT MOVES SOUTH INTO THE AREA MONDAY NIGHT WITH MINIMAL
INSTABILITY AND LIMITED MOISTURE. AS A RESULT, WILL STICK TO
SHOWERS FORECAST WITH ABOUT 0.10-0.15 INCHES OF QPF OVERNIGHT.

THE FRONT LINGERS AROUND OR JUST SOUTH OF THE TWIN TIERS TUESDAY
WITH A CONTINUING CHANCE OF SHOWERS, ESPECIALLY FROM THE TWIN
TIERS SOUTH, AS SHORTWAVE ENERGY MOVES EAST ALONG BOUNDARY. WILL
CONTINUE TO MENTION THE CHANCE OF THUNDER OVER FAR SOUTHERN
PORTIONS OF THE CWA FROM AROUND SCRANTON SOUTH WHERE NAM CONTINUES
TO INDICATE A FEW HUNDRED J/KG OF CAPE.

MODELS DIVERGE HEADING INTO TUESDAY NIGHT WITH NAM/GFS INDICATING
CONVECTIVELY INDUCED WAVE BRINGING MORE SHOWERS FROM AROUND THE
TWIN TIERS SOUTH WHILE THE EC PUSHES FRONT/SHOWERS SOUTH. WILL
MENTION THE CHANCE OF SHOWERS CONTINUING FOR TUESDAY NIGHT WITH
THIS UPDATE. IN ANY EVENT, CLEARING TREND IS EXPECTED FOR
WEDNESDAY WITH INCREASING SUNSHINE AS HIGH PRESSURE BUILDS BACK
IN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
245 PM SUN UPDATE... OVERALL...A SPRING-LIKE PD STILL LOOKS TO BE IN
STORE...WITH NEAR TO ABV NORMAL TEMPS FOR EARLY MAY FORESEEN ACRS
CNY/NE PA.

ON THE LARGE-SCALE...UPR-LVL RIDGING WILL PREVAIL OVER THE ERN
U.S...AS A LARGE TROUGH DIGS INTO/ACRS THE INTERMOUNTAIN W. ASSOCD
SFC RIDGING ACRS THE MID-ATL STATES SHOULD BRING MAINLY DRY WX
FROM WED NGT-FRI.

MORE QUESTIONS ARISE BY NEXT WEEKEND (SAT-SUN)...AS THE
PROGRESSIVENESS OF A NRN STREAM TROUGH/SFC COLD FRNT TO OUR NW
COMES INTO PLAY...ALG WITH THE PATH/EXTENSIVENESS OF MOISTURE
BEING STEERED OUT FROM THE VICINITY OF A SLOW MOVING CYCLONE
(TROPICAL/SUBTROPICAL CHARACTERISTICS?) NEAR THE SE U.S. COAST.
DUE TO ALL THE UNCERTAINTY...ALTHOUGH POPS HAVE BEEN
INSERTED...THEY ARE KEPT FAIRLY LOW ATTM (SCHC/CHC VALUES).

DAILY HIGHS ARE STILL EXPECTED TO CLIMB INTO THE 70S...WITH SOME
LWR 80S NOT OUT OF THE QUESTION BY FRI-SAT.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE FORECAST FOR THE NEXT 24 HOURS. HIGH PRESSURE
WILL SLIDE EAST TODAY, GRADUALLY YIELDING TO AN APPROACHING COLD
FRONT SWINGING DOWN FROM ONTARIO. DRY CONDITIONS AHEAD OF THE
FRONT WILL LEAD TO ANOTHER MOSTLY CLEAR DAY, WITH SOUTHWEST WINDS
GUSTING TO 20-25 KNOTS.

NON-RESTRICTIVE SHOWERS ARE EXPECTED TO ARRIVE AT THE NORTHERN
AND WESTERN TERMINALS AROUND MIDNIGHT.

.OUTLOOK...
MON NGT-TUE...OCNL RESTRICTIONS POSSIBLE IN SHOWERS.

WED-FRI...MAINLY VFR.

&&

.FIRE WEATHER...
DRY FINE FUELS DUE TO LACK OF RECENT RAINFALL COMBINED WITH RH
VALUES DROPPING TO BELOW 30 PERCENT FOR MONDAY AFTERNOON ALONG
WITH WINDS GUSTING 20 TO 25 MPH WILL RESULT IN FAVORABLE FIRE
WEATHER CONDITIONS WARRANTING A FIRE WEATHER WATCH FOR ALL ZONES.
THIS THREAT WILL BE SHORT LIVED, HOWEVER, AS A FRONT PUSHES SOUTH
WITH HIGHER RH VALUES AND SHOWERS FOR MONDAY NIGHT INTO TUESDAY.
ALSO, EVEN BEFORE ANY SHOWERS ARRIVE, WINDS SHOULD BE BELOW
CRITERIA BY AROUND SUNSET MONDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS EVENING
     FOR PAZ038>040-043-044-047-048-072.
NY...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS EVENING
     FOR NYZ009-015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...DJP/PCF
NEAR TERM...KAH/PCF
SHORT TERM...PCF
LONG TERM...MLJ
AVIATION...DJP
FIRE WEATHER...
Hazardous weather outlook, May 3, 3:42 PM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 PM EDT SUN MAY 3 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
342 PM EDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Pennsylvania, 2015Red Flag Warnings in New York, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.